Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Have hypothyroid. Gained weight and having hair fall. Taking Eltroxin. Any other test? Other medication?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 319 Questions
I have has Hypothyroid for the past 10 years and have gained a lot of weight. Have put on 25 kilos over the last 10 years. Stamina levels have also gone down significantly and I tend to get tired very easily. I am also experiencing a lot of hair fall and hair thinning off late. The hair has become very brittle and breaks easily. I have been taking 125mg of Eltroxin regularly for a year now but the weight gain has not stopped. Do I need to do any more tests or take any other medication. My thyroid results over the years are given below:

Date     T3     T4     TSH
3-Oct-03     2.43     0.69     41.65
20-Nov-03     121     10.6     9.24
1-Mar-04     98     9.1     26.27
15-Apr-04     124     11.7     7.58
7-Aug-04     111     10     5.93
11-Aug-05     116     9.6     7.87
28-Apr-07     116     11.2     2.01
1-Mar-08     100     11.03     3.1
24-Mar-11     85.7     11.5     5.59
20-Jun-12     97     10.5     5.81
Posted Wed, 19 Jun 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Om Lakhani 33 minutes later

Your thyroid levels are still not adequately controlled. We need to bring your TSH down to a lower level. A level of less than 2.5 is would help control your symptoms. For this we have two options

1. Either we increase your dose of thyroxine to 150 mcg which.
2. I use combination of T3 and T4 (available as Proloid) which helps in patients not contolled with thyroxine alone

Also you need to take your thyroid meds 60 min before breakfast. Avoid any other medications when you take thyroid medication.

Apart from that I would advice you to get done the following tests

1. Anti TPO antibody
2. Serum thyroglobulin

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor